New Mexico, 2003

Drought in New Mexico, March 1, 2003

March 1, 2003 · NWS ABQ · 22 events in 22 counties and zones

Periodic snows continued throughout the month providing some additional relief from long term drought conditions, except for northwest areas of the state which remained drier. 84 inches) to make the month the 5th wettest March on record.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Periodic snows continued throughout the month providing some additional relief from long term drought conditions, except for northwest areas of the state which remained drier. Albuquerque enjoyed a six day wet spell that ended about the 21st which yielded enough rain (1.84 inches) to make the month the 5th wettest March on record. While the increase in snow pack was welcome, amounts were not yet deep enough to provide long term hydrologic drought relief and to significantly reverse the outlook for marginal reservior storage across the state. As the string of wet days ended on the 21st, brief thunderstorms formed with small hail from Albuquerque east to Tucumcari and along the Interstate 25 corridor between Raton and Clayton. At least three separate small storms dumped copious small hall less than one half inch in diameter in narrow swaths across Interstate 25 south of Wagon Mound and near Tecolote southwest of Las Vegas, and also across Interstate 40 just east of Tucumcari. Motorists sped into the icy conditions with numerous accidents the result. A 64 year old female died (indirect) and her 69 year old husband was injuried (indirect) in a roll over wreck south of Wagon Mound. A 66 year old man and his 59 year old wife both died (indirect) near Tucumcari when their vehicle slid off the road and struck a pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 9:00 PM MST, 3 hours earlier.

Area forecast discussion, Feb 28, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MST FRI FEB 28 2003

BURST OF SNOW IN ABQ GAVE THE FOOTHILLS AROUND 2 INCHES OF SNOW IN
ABOUT AN HOUR. MIXED RAIN AND SNOW HERE AT THE AIRPORT WITH NO
ACCUMULATION. RADAR TRENDS SHOW RAPIDLY DIMINISHING ACTIVIY WRN HALF
OF CWA AND WILL LOWER POPS ACCORDINGLY. WILL RAISE A BIT ALONG
ITNERSTATE 40 CORRIDOR FROM TIJERAS CANYON TO TUCUMCARI BASED ON
RADAR. MINOR WIND ADJUSTMENTS. TEMPS LOOK GOOD. 40

.ABQ...NONE.

CHJ
Hazardous weather outlook, Feb 28, 6:00 AM MST, 18 hours before
NMZ001>021-026-011230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI FEB 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NUMEROUS SNOW SHOWERS WILL PERSIST ACROSS THE NORTHERN MOUNTAINS AND
NORTHWEST QUARTER...WITH RAIN SHOWERS EXPECTED NEAR AND BELOW 7500
FEET THIS AFTERNOON. SEVERAL INCHES OF NEW SNOW CAN BE EXPECTED ABOVE
7500 FEET BEFORE DAYS END. ADDITIONALLY...PATCHY DENSE FOG WILL
RESTRICT VISIBILITIES TO LESS THAN 1/2 OF A MILE ACROSS THE FAR
NORTHEAST PLANS AND NEAR THE TEXAS STATE LINE FROM CLATYON TO
CLOVIS THROUGH THE MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A BRIEF LULL IN THE ACTIVE WEATHER PATTERN EARLY SATURDAY...
ANOTHER PACIFIC STORM SYSTEM WILL AFFECT THE AREA SATURDAY NIGHT
INTO SUNDAY. THIS SYSTEM COULD BRING ANOTHER ROUND OF ACCUMULATING
SNOWS TO THE HIGH COUNTRY AND POSSIBLY PARTS OF THE EAST. FOR MONDAY
AND BEYOND...A DRIER PATTERN WILL DEVELOP AND HAZARDOUS WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN CENTRAL AND NORTHERN NEW MEXICO ARE ENCOURAGED TO CALL
NWS ALBUQUERQUE WITH SNOW REPORTS AT 1-888-386-7637.

KJ

Event by event

22 drought. Local standard time, as filed.

Drought, Far Northeast Plains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Far Northeast Plains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Plateau

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Middle Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Westcentral Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347030, 5347048, 5347049, 5347050, 5347051, 5347052, 5347053, 5347054, 5347134, 5347135, 5347136, 5347137, 5347138, 5347139, 5347510, 5347511, 5347512, 5347513, 5347514, 5347515, 5347516, 5347517.